Oral anticoagulants and risk of nephropathy

Academic Article

Abstract

  • © 2015, Springer International Publishing Switzerland. Anticoagulant-related nephropathy, a recently recognized entity, manifests as unexplained acute kidney injury in the setting of excessive anticoagulation with oral agents. Histologic findings in warfarin-related nephropathy include glomerular hemorrhage and renal tubular obstruction by red blood cells. Affected patients are at increased risk of mortality as well as irreversible kidney injury. Patients with chronic kidney disease are particularly vulnerable to this complication. Similar case reports of anticoagulant-related nephropathy have been linked to the more novel oral anticoagulant, dabigatran. Anticoagulant-related nephropathy has been successfully reproduced in rat models. These animal models shed light on the pathogenesis of the disease including the potential role of direct thrombin and protease-activated receptor-1 inhibition. Warfarin and dabigatran also cause an increase in systolic blood pressure in rats, a risk factor for developing nephropathy. This article reviews the current evidence for anticoagulant-related nephropathy and provides data for the suggested possible mechanisms underlying this adverse effect.
  • Digital Object Identifier (doi)

    Author List

  • Narasimha Krishna V; Warnock DG; Saxena N; Rizk DV
  • Start Page

  • 527
  • End Page

  • 533
  • Volume

  • 38
  • Issue

  • 6